Dermatomycosis is a skin infection caused by fungi or yeast. Tinea versicolor is a type of dermatomycosis caused by a yeast that affects skin color.
Copyright © Nucleus Medical Media, Inc.
Causes of Tinea Versicolor
The fungus that causes tinea versicolor is normally found in small numbers on the skin and scalp. Overgrowth of the yeast leads to infection.
These factors increase your chance of developing tinea versicolor:
- Age: adolescents and young adults
- Skin: more common in people with naturally oily or excessively sweaty skin
- Climate: more common in warm and humid climates
- Weakened immune system
- Uneven skin color, with either white or light brown patches
- Light scaling on affected areas
- Slight itching, which is worse when the person is hot
- Patches that are easier to notice in the summer
Tinea versicolor usually affects the back, chest and neck. It can result in uneven skin color which can last for months after the infection is gone.
The doctor may use an ultraviolet light to see the patches more clearly. A patch may be scraped and sent for testing.
- Skin medications: Antifungal creams and shampoos such as selenium sulfide, ketoconazole, and zinc pyrithione are usually the preferred medicines to treat the infection. They are usually applied daily for one to four weeks.
- Oral medications: Prescription antifungal medications taken by mouth are convenient. You also do not have to take them for a long period. However, they are more expensive and can cause side effects. Some people cannot take antifungal medications.
After the infection is successfully treated, your skin may naturally return to its normal color. This process usually takes several months. The condition may improve in the winter only to return in the summer.
If you know you are prone to tinea versicolor, try to avoid excess heat or sweating.
MAKE AN APPOINTMENT: CALL 434.243.3675
Content was created using EBSCO’s Health Library. Edits to original content made by Rector and Visitors of the University of Virginia. This information is not a substitute for professional medical advice.